Weight gain is a common concern for people considering antidepressant drugs, particularly selective serotonin reuptake inhibitors (SSRIs) such as escitalopram (Lexapro) and sertraline (Zoloft).
Celexa, the brand-name version of the drug citalopram, is another type of SSRI. It affects different people in different ways. It could cause you to have a small gain or a small loss in body weight, or it could cause no weight change at all.
If you do gain weight, it could be the result of many different factors. Here’s what you need to know.
Medications used to treat depression can affect your appetite and your metabolism. In some cases, these effects can cause you to gain or lose weight.
Celexa has been associated with slight weight gain, but it’s thought that the drug itself doesn’t cause this effect. Rather, the weight increase is likely due to improved appetite from taking the drug. A better appetite can cause you to eat more, leading to increased body weight.
On the other hand, Celexa could also reduce your appetite, leading to slight weight loss. Studies have demonstrated both effects. It’s hard to say whether you should expect weight gain or weight loss.
In a 2014 study of more than 22,000 patient records, amitriptyline, bupropion (Wellbutrin SR, Wellbutrin XL), and nortriptyline (Pamelor) caused less weight gain than citalopram over the course of 12 months.
Keep in mind that weight changes due to taking antidepressants are typically small, usually within a few pounds. If Celexa has an effect on your weight at all, whether it’s weight gain or weight loss, it’ll likely be minor.
If you think Celexa is causing you to gain weight, don’t stop taking it without talking to your doctor. Stopping Celexa abruptly can cause problems such as anxiety, moodiness, confusion, and trouble sleeping.
Your doctor can work with you to taper your dosage to reduce or prevent side effects.
Keep in mind that weight gain can be caused by other factors besides the drug you’re taking.
For instance, depression itself can lead to weight changes. Some people with depression have no appetite, while others eat more than usual. It can be hard to tell if weight changes are caused by depression or the medication used to treat it.
Many other factors can also affect your weight. Talk to your doctor if you’re doing any of the following things:
- Adopting unhealthy habits, such as:
- Taking certain medications, such as:
- birth control pills
- corticosteroids such as prednisone (Rayos) or methylprednisolone (Medrol)
- antipsychotics used to treat bipolar disorder, schizophrenia, and depression
- certain medications used to treat diabetes, including insulin
- Having certain health conditions and mental health concerns, such as:
- heart failure
- digestive system problems
- chronic infection
- eating disorders such as bulimia
- Experiencing changes in women’s hormones caused by pregnancy or menopause
If you’ve gained weight and are concerned about it, try these tips for improving your diet and getting more exercise in your day:
- Cut back on sweets and sugary drinks.
- Replace high-calorie foods with tasty fruits and vegetables.
- Give yourself smaller portions and eat more frequently throughout the day.
- Eat slowly.
- Take the stairs instead of the elevator.
- Get outside and take a walk.
- Start an exercise program with your doctor’s guidance.
It’s always a good idea to get professional guidance when trying to lose weight.
Be sure to check with your doctor before starting any physical activity. If you need help managing your diet, ask your doctor for a referral to a registered dietitian. For more suggestions on how to lose weight safely, check out these additional weight loss strategies.
If you gain or lose a considerable amount of weight after starting Celexa, talk to your doctor to discuss what may have caused the change. A gain of 10 percent or more of your body weight could be cause for concern, especially if it occurs over just a few weeks.
If your doctor thinks the weight gain is related to your use of Celexa, ask if lowering your dosage or trying a different antidepressant could help.
If your doctor doesn’t think your weight gain is related to your use of Celexa, discuss what might be the real cause. If you’re making healthy lifestyle choices but still gaining unwanted weight, be sure to let your doctor know.
In any case, feel free to talk to your doctor about your weight concerns and to ask any questions you may have. These might include:
- Do you think my weight gain was caused by taking Celexa?
- If so, should I take a lower dose or switch to a different medication?
- What advice do you have to help me lose weight?
- Can you refer me to a registered dietitian for help with my diet?
- What are some safe ways for me to get more active?
Is it true that exercise can help with depression?
Exercise is a great tool for the body. It has a number of documented positive effects including releasing chemicals that make your brain and body feel good. Regular exercise can help to alleviate several symptoms of depression and can sometimes be successful on its own in treating mild seasonal depressive symptoms. If you feel that you have depression symptoms that are interrupting your life, you should speak with your doctor to see if exercise alone or a combination of exercise and medication can help to treat your symptoms.Dena Westphalen, PharmDAnswers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.